Heavy Snow, Southern St. Louis / Carlton
- When
- March 28, 9:00 PM CST to March 29, 7:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
An area of low pressure developed over the Central Plains on the 28th and then moved northeast over southeastern Minnesota by the morning of the 29th. This spread snowfall across parts of the Northland and areas along and downwind of Lake Superior experienced lake and terrain enhancement of the snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure developed over the Central Plains on the 28th and then moved northeast over southeastern Minnesota by the morning of the 29th. This spread snowfall across parts of the Northland and areas along and downwind of Lake Superior experienced lake and terrain enhancement of the snowfall. While areas immediately adjacent to Lake Superior along the North Shore and Twin Ports area did not receive heavy snowfall, areas inland above the terrain ridge saw between 6 and 13 inches of accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 28, 8:31 PM CST, 29 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
931 PM CDT Sat Mar 28 2020
.UPDATE...
Issued at 931 PM CDT Sat Mar 28 2020
A strong spring storm was affecting the Northland this evening
with rain over northern Wisconsin and from central in portions of
northeast Minnesota this evening. Area radars showed stronger
echoes from east central Minnesota into much of northern Wisconsin
and surface temperatures were from 35 to 40F under this area. A
quick look out the window here at the office showed some flakes
falling with a temperature of 36F. We increased QPF from far
southeast Aitkin to Burnett Counties and a bit north for this
evening. This is based on the latest radar trends and has support
from the NAM/RAP. We did increase snowfall some tonight,
mainly from the Aitkin/Pine County area north toward the Twin
Ports and a bit into the North Shore. We may have to upgrade the
Winter Weather Advisory in spots but we will wait a bit longer to
make that call. Lightning was occurring over parts of northern
Wisconsin into far east central Minnesota and expanded the mention
into late evening there.
Strong winds continued as well with gusts of 35 to around 45 mph
occurring at the head of Lake Superior. Water levels near Duluth
remain just under 603ft but the stronger winds are still expected
later tonight. No changes to the Lakeshore Flood
Warnings/Advisories are expected at this time.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 322 PM CDT Sat Mar 28 2020
The well-advertised spring storm system will be moving into the
region this afternoon and evening, bringing a rain/snow mix to the
region. Initially, precipitation type will be as all rain, with a
transition to a rain/snow mix this evening, then nearly all snow
overnight. This evening through Sunday morning will be the main time
frame for wet, heavy snow accumulations. It appears that some of the
latest guidance, particularly the 28.12z HREF, is indicating a
slightly later transition onset from rain to snow. Much of the
guidance was indicating phase change occurring late this afternoon,
but the latest guidance is indicating more in the mid-evening hours,
around 02z to 04z. However, it appears that the higher-resolution
models are going with a good bit more snow compared to the global
models, such as the GFS and ECMWF. The ensemble mean of these models
for total snowfall near Ashland are in the 2 to 4 inch range, while
the high-resolution ensemble means are much higher, between 7 to 9
inches, especially for Douglas and Bayfield counties in northwest
Wisconsin. In total, we are expecting widespread 4 to 9 inches of
snow possible. Due to the increase in snow amounts, we have decided
to upgrade the Winter Weather Advisory to a Winter Storm Warning for
these two counties.
We are still anticipating very strong northeast flow tonight as the
surface low approaches the region, and a tight surface pressure
gradient sets up. Gusts between 25 to 35 mph are expected, strongest
along the shoreline of western Lake Superior, especially along the
South Shore where gusts up to 40 mph will be possible. This will
lead to the potential for lakeshore flooding. Lakeshore Flood
Warnings and Advisories remain in effect. One additional concern we
have with this northeast flow is on the potential for ice shoves
developing onshore of Chequamegon Bay along US Highway 2 near and
west of Ashland. Moreover, rainfall amounts over northwest Wisconsin
have increased, with most locations seeing between 1 to 2+ inches of
precipitation. This will likely lead to rises in area creeks,
streams, and rivers. This rain, coupled with recent snowmelt and
fairly saturated soils, will lead to the potential for basement
flooding, as well as ponding of water on clogged storm drains. We
will update our current Hydrologic Outlook to message this threat.
Eventually, this precipitation will transition back to rain during
the day Sunday, and gradually exit the region Sunday afternoon and
evening. The latest global models are indicating an 850-700 mb level
deformation zone that will linger through Sunday morning. We have
maintained higher PoPs due to the lingering nature of precipitation
into the afternoon hours over northeast Minnesota, and northwest
Wisconsin into the evening. As this system departs to the east,
winds will turn more northerly and weaken. There may be a bit of a
gravity wave signature that will develop into Sunday afternoon, but
p-type should remain as rain. Eventually, precipitation will
diminish entirely late Sunday night as drier air filters in from the
west, along with a ridge of high pressure. This high pressure looks
to bring much calmer conditions for Monday.
.LONG TERM...(Monday through Saturday)
Issued at 322 PM CDT Sat Mar 28 2020
The main concern for the long term periods is the potential for
wintry mixed precipitation Wednesday and Wednesday night.
Surface high pressure and ridging aloft will be over western
Ontario and the Upper Midwest Monday morning with fair conditions
expected through the first few days of the week. Weak flow at the
surface and aloft over the Northland should support the potential
for lake breezes pushing inland from Lake Superior each day and
will keep max temps limited near the lake with abrupt cool downs
during the afternoon hours. Elsewhere look for temperatures to
climb into the upper 40s and low 50s.
A closed upper-level low will move into the Canadian Prairies
during the pre-dawn hours of Wednesday with a 300 mb jet streak
nosing into South Dakota and Nebraska by 12Z. A cold front will
move down the lee side of the Canadian Rockies and into the
Northern Plains setting up an arcing baroclinic zone from the
western Great Lakes into northwest Ontario and Manitoba and south
into the western Dakotas and Manitoba. Precipitation will develop
along and ahead of the cold front in response to isentropic
forcing for ascent and frontogenesis. A wintry mix of rain and
snow is expected over the Northland Wednesday and Wednesday night
as the trough and associated forcing mechanisms move through the
region. With most of the precipitation falling during daylight
hours, any snow accumulation will be higher on grassy/snow
covered surfaces versus roadways.
The closed upper low will meander eastward through the remainder
of the week keeping clouds and snow or rain shower chances in
forecast through the end of the week along with cooler
temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Mar 28 2020
A strong area of low pressure was centered in central Iowa early
this evening and it will move northeast to Green Bay around 18Z
Sunday. Rain will become widespread over northern Wisconsin into
far northeast and central Minnesota this evening then it will mix
with or change to snow overnight over much of northwest Wisconsin
into central to northeast Minnesota. Moderate to at times heavy
snow will occur at KDLH and possibly KHYR. The ceiling and
visibility will lower through the night for most areas with far
northern Minnesota remaining dry and mostly VFR. In addition to
the precipitation, strong winds will occur along with low level
wind shear. As the storm moves northeast, winds will back to
northeast then northerly. The precipitation will mix with or
change back to rain Sunday as it diminishes from west to east. VFR
conditions will also develop further east over northern Minnesota
Sunday afternoon.
&&
.MARINE...
Issued at 322 PM CDT Sat Mar 28 2020
An area of low pressure located over western Iowa this afternoon
will move through the region to northern Lower Michigan by 00Z
Monday. The pressure gradient over western Lake Superior will
tighten tonight and will produce strong northeast winds. Strong
winds aloft will be able to mix down to the surface resulting in
gale-force gusts. The strongest winds will occur in the southwest
arm of Lake Superior, between the North Shore and Bayfield
Peninsula. Small Craft Advisory and Gale Warning still look good
and no changes have been made. As low moves over northeast
Wisconsin and over Lake Michigan on Sunday, winds will back
northerly and wind speeds and gusts will decrease. Conditions
will likely remain hazardous to smaller vessels through Sunday
afternoon and additional advisories will likely be needed after
the Gale Warning expires. High pressure will settle over the
region for Monday and Monday night with northerly winds veering
northeasterly at 5 to 15 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 33 44 27 45 / 100 100 10 0
INL 28 49 21 49 / 0 0 0 0
BRD 33 47 25 51 / 80 70 0 0
HYR 34 43 28 51 / 100 80 60 0
ASX 33 42 29 43 / 100 100 80 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 11 AM CDT Sunday for WIZ003-004-
006-007.
Lakeshore Flood Warning until 7 AM CDT Sunday for WIZ001.
Lakeshore Flood Advisory until noon CDT Sunday for WIZ002>004.
Winter Storm Warning until 11 AM CDT Sunday for WIZ001-002.
MN...Winter Weather Advisory until 11 AM CDT Sunday for MNZ012-
019>021-035>038.
Lakeshore Flood Advisory until 7 AM CDT Sunday for MNZ020.
Lakeshore Flood Warning until 7 AM CDT Sunday for MNZ037.
LS...Gale Warning until 10 AM CDT Sunday for LSZ121-140>148.
&&
UPDATE...Melde
SHORT TERM...JTS
LONG TERM...Huyck
AVIATION...Melde
MARINE...HuyckHazardous Weather Outlook National Weather Service Duluth MN 329 PM CDT Sat Mar 28 2020 MNZ012-019>021-035>038-WIZ001>004-006-007-292030- Northern Cook/Northern Lake-Central St. Louis- Southern Lake/North Shore-Southern Cook/North Shore- Northern Aitkin-South Aitkin-Carlton/South St. Louis-Pine-Douglas- Bayfield-Ashland-Iron-Burnett-Washburn- 329 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A strong spring storm system will build into the Northland this afternoon and evening, bringing a rain/snow mix to the region. Initially, rain is anticipated for northwest Wisconsin and east- central Minnesota this afternoon before transitioning to the rain/snow mix or all snow this evening and overnight. Snowfall amounts between 4 to 9 inches will be common, mainly from east- central Minnesota northeast towards adjoining areas of Lake Superior. The heaviest of these amounts are expected along the South Shore over Douglas and Bayfield counties. Due to the increase in snowfall amounts, we have upgraded the Winter Weather Advisory to a Winter Storm Warning. Furthermore, strong northeast winds gusting to 30 to 40 mph late this afternoon through tonight will lead to building waves along the western Lake Superior shoreline. This will lead to the potential for lakeshore flooding and erosion, primarily along the Canal Park and Park Point areas east towards the Bayfield Peninsula and Saxon Harbor. Due to the strong northeast winds, there may be some ice shoves occurring over downwind areas of Chequamegon Bay, including Ashland and areas west along US Highway 2. A Lakeshore Flood Warning and Advisory remains in effect. Heavy rainfall associated with this system will be possible over northwest Wisconsin tonight. This, combined with a recent melting snowpack, could lead to rises in area creeks, streams, and rivers, as well as basement flooding and ponding of water near clogged storm drains. .DAYS TWO THROUGH SEVEN...Sunday through Friday The strong storm will gradually shift eastward Sunday. The snow will switch back to rain before ending Sunday afternoon and evening. Precipitation will linger longest along the South Shore of Lake Superior through Sunday evening. The Winter Weather Advisory will expire Sunday morning. The strong winds from overnight will also gradually diminish, becoming more northerly during the day Sunday, allowing waves on Lake Superior to subside. The Lakeshore Flood Warning and Advisory will also expire Sunday morning. A wintry mix of rain and snow is possible Wednesday and Wednesday night. Light snow accumulation is possible. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements tonight and Sunday to the National Weather Service. MNZ010-011-018-025-026-033-034-WIZ008-009-292030- Koochiching-North St. Louis-North Itasca-North Cass-South Itasca- South Cass-Crow Wing-Sawyer-Price- 329 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A strong spring storm system will bring a rain and snow mix to the Northland this evening which is expected to change to snow tonight. Snowfall amounts of 1 to 2 inches are possible by Sunday morning. Higher amounts will be found closer to Lake Superior where a Winter Weather Advisory and Winter Storm Warning is in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday A wintry mix of rain and snow is possible Wednesday and Wednesday night. Light snow accumulation is possible. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements tonight and Sunday to the National Weather Service. LSZ121-140>148-292030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 329 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong northeast winds are expected over western Lake Superior tonight with gales of 35 to 45 knots possible. Please refer to the latest Marine Weather Message and Nearshore Marine Forecast for additional details regarding the Small Craft Advisory and Gale Warnings in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gales will continue Sunday morning and will weaken by late morning. Another Small Craft Advisory will likely be needed after Gale Warnings expire, as conditions will remain hazardous to smaller vessels through Sunday afternoon. JTS/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
936 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL 4 NNW NEW POST 45.95N 91.22W
03/28/2020 E0.25 INCH SAWYER WI TRAINED SPOTTER
&&The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882004, 882003.